WHAT IS DIABETES INSIPIDUS?
Characterized by profound diuresis of dilute urine, diabetes insipidus (DI) is a metabolic disorder that occurs when the body can't secrete or utilize antidiuretic hormone (ADH). Normally, when the body needs to conserve water, the posterior pituitary releases ADH to maintain normal plasma volume and homeostasis. But two types of DI can impede the process.
* Neurogenic DI occurs when ADH-producing cells in the hypothalamus are damaged or the pituitary can't release ADH when stimulated. Causes include trauma to the neurohypophysis, an intracranial tumor, neurosurgery, or an unknown factor. If cerebral edema is a factor, the DI may resolve in days or weeks, when the edema subsides. But extensive destruction of ADH-producing hypothalamic cells or tissue in the posterior pituitary causes permanent DI.
* Nephrogenic DI is rare. It occurs when a chronic renal disease, such as polycystic kidneys or pyelonephritis, prevents the renal tubules from reabsorbing water in response to ADH.
IDENTIFYING SIGNS AND SYMPTOMS
Polyuria, polydipsia, and dehydration are the hallmarks of DI. The patient may produce from 3 to 15 liters (3.2 to 15.8 quarts) of urine daily with a specific gravity of 1.005 or less. Typically, polyuria begins abruptly and reaches its peak in 1 or 2 days. Although the patient craves cold liquids, he may be unable to drink enough to replenish his fluid loss. As a result, he may develop dry mucous membranes and doughy skin turgor; his saliva and sweat production may decrease.
If DI persists, the patient may develop hypovolemia electrolyte imbalances. Hypovolemia can lead to hypotension and decreased systemic perfusion. Without adequate fluid replacement, hypernatremia may affect the patient's cerebral function, causing decreased level of consciousness or coma.
DIAGNOSIS AND TREATMENT: YOUR ROLE
Plasma and urine osmolality (ion concentration) are the keys to diagnosing DI. As the patient's blood loses water, plasma osmolality increases--typically to greater than 300 mOsm/kg H sub 2 O (normal, 280 to 295 mOsm/kg H sub 2 O). As the kidneys flush water from his body, urine osmolality decreases--typically to less than 200 mOsm/kg H sub 2 O (normal, 300 to 1,000 mOsm/kg H sub 2 O). Consequently, urine specific gravity drops, serum electrolyte levels rise, and the patient loses weight as he becomes dehydrated.
You can perform a fluid deprivation test (which may last 6 to 18 hours) to determine whether your patient's DI is neurogenic or nephrogenic. To perform the test, follow these steps:
* Obtain a baseline plasma osmolality level and weigh the patient. Then begin withholding his fluids.
* Every hour, measure his urine output, osmolality, and specific gravity and monitor his overall condition, such as mental status and vital signs, for signs and symptoms of dehydration.
* Weigh your patient if signs and symptoms of dehydration worsen. If he loses 2 kg (4.4 pounds) or more or develops hypotension, tachycardia, or lethargy, discontinue the test and notify his physician.
* When two consecutive urine osmolality levels vary by less than 30 mOsm/kg H sub 2 O, measure your patient's plasma osmolality level. Then administer five units of aqueous vasopressin (exogenous ADH). One hour later, again measure his urine osmolality and compare the results with the baseline value.
If your patient has neurogenic DI, his urine osmolality will increase after vasopressin administration; if he has nephrogenic DI, he won't respond to vasopressin.
HOW TO INTERVENE
Interventions for a patient with DI are related to fluid deficit caused by DI or treatment-induced water retention.
* Manage your patient's fluid replacement by providing oral liquids or administering intravenous fluids, as prescribed. Assess his intake and output every hour, and look for signs of dehydration. Measure urine specific gravity every 2 hours.
* Assess his vital signs every 2 hours. Tachycardia, hypotension, and orthostatic hypotension signal hypovolemia; hypertension may indicate water intoxication.
* Monitor for hypernatremia and hyperosmolality by assessing serum electrolyte levels and plasma osmolality, as prescribed.
* Monitor for changes in behavior, mood, anxiety level, and level of consciousness, which may indicate altered cerebral function. Provide uninterrupted rest periods.
* Administer exogenous ADH, as prescribed, and monitor for decreased urine output, hyponatremia, increased blood pressure, tremors, or headache. If these signs and symptoms of systemic water retention develop, notify the physician--she may need to reduce your patient's dosage.
* Weigh your patient daily. A weight gain or loss of 1.4 kg (3 pounds) or more over 2 to 3 days indicates fluid accumulation or loss.
* Teach your patient about DI, his medication, and the need for follow-up care. Review the signs and symptoms of water intoxication, which may signal the return of ADH function or the need for a reduction in his medication dosage.
Copyright Springhouse Corporation May 1996
Provided by ProQuest Information and Learning Company. All rights Reserved